Jump to content




Photo
- - - - -

Is hyperprolactinemia reversible?


  • Please log in to reply
11 replies to this topic

#1 konings

konings

    Member

  • Banned
  • Pip
  • 303 posts

Posted 02 April 2012 - 01:56 PM

Im looking to try amisulpride at low to medium doses to complement risperidone, for the negative symptoms. Im suprised its even available here, because paliperidone, asneapine and latuda are not even though these except the last are available in other european countries. Despite the fact that my pdoc told me they dont use it much due to most people developing hyperprolactinemia, I am hopeful because i didnt develop it on risperidone. So how fast would I grow tits if i did get it? And i guess it would also mean tits leaking and sexual dysfunction too. Ofcourse once i got those id stop it, so are these symptoms reversible?


#2 tryp

tryp

    DBT = Diary Card Bingo

  • Inmate
  • 6432 posts

Posted 02 April 2012 - 02:23 PM

Your prolactin levels would normalize off the medication, and the effects should reverse provided that they are caught reasonably early. You'd probably want to have your levels monitored.

Anyway, if your doc doesn't want to try it, they probably have a good reason but if your doc agrees and you keep an eye on things, there shouldn't be anything catastrophic/irreversible to the best of my knowledge though obviously I am not a doctor.

Diag-nonsense: complex PTSD w/ recurrent depression
Tx: Lamictal (250) + prazosin (7.5) + therapy


#3 CookieN

CookieN

    Member

  • Member
  • Pip
  • 754 posts

Posted 02 April 2012 - 02:27 PM

I´ve taken zyprexa for 5 years total. My prolactin is very high. There was a time I didn´t get my period. My endo told me high prolactin could be caused by 2 things: hyperprolactinemia because of pituitary tumor, and medicines. She told me to get an MRI to discard the first one. Actually I didn´t have any tumor on pituitary. So medicines are causing the high prolactin. This is because dopamine suppresses prolactin production in normal people. When one takes an antipsychotic the medicine purpose is to block dopamine (which excess is causing the hallucinations and delusions). When meds block dopamine, then dopamine doesn´t supress prolactin and it increases.
There was a period of one year in which I quit zyprexa and my prolactin levels decreased

Edited by CookieN, 02 April 2012 - 02:28 PM.


#4 rowan77

rowan77

    Member

  • Member
  • Pip
  • 1996 posts

Posted 02 April 2012 - 02:30 PM

I got hyperprolactinemia on Risperdal 2mg. I stopped menstruating completely and was lactating which freaked me out. Once I got off the Risperdal my levels normalised

DX: Bipolar Disorder, Social Anxiety Disorder

Current RX: Lithium Carbonate 800mg, Seroquel XR 800mg, Lamictal 100mg x2 daily, Procyclidine 5mg, prozac 40mg 

Also Yasmin 0.3/3mg for PCOS and Losec 20mg for Hiatus Hernia

 

Previous RX:
Anti-depressants: dothiepin, clomipramine, paroxetine, mirtazepine, lofepramine, venlafaxine, escitalopram, agomelatine
Anti-psychotics: thoridazine, risperidone, olanzapine, haloperidol, aripiprazole, chlorpromazine
Mood Stabilisers: carbamazepine, sodium valproate,
Anxiolytics: alprazolam, diazepam, lorazepam, clonazepam
Hypnotics: lormetazepam, temazepam, zopiclone, zolpidem, flurazepam
ECT: 6 Treatments in 2003; 11 Treatments in 2005

"Be yourself - everybody else is taken." Oscar Wilde


#5 sylvan

sylvan

    Pill Party

  • Admin
  • 3981 posts

Posted 02 April 2012 - 03:02 PM

Why not get a baseline prolactin level done and then you'd have something to compare to and maybe be able to keep track of it before you experience symptoms. You might be one of the lucky ones who doesn't get increased prolactin levels and you'd know that fairly quickly if you had numbers to compare.

It has been a year since one of the best people that I've ever had the pleasure of knowing passed away. He was strong, intelligent, caring, and honest. I had the honor of calling him Daddy. I will miss both my parents for as long as I live. I hope that I can be even half as good of a spouse, parent, and friend as the two of them were. Life is now forever changed for me. It will never be like it was. That doesn't mean it will all be bad, it will just be different.


#6 Hadeharia

Hadeharia

    Member

  • Member
  • Pip
  • 212 posts

Posted 02 April 2012 - 04:24 PM

I got hyperprolactinemia on Risperdal 2mg. I stopped menstruating completely and was lactating which freaked me out. Once I got off the Risperdal my levels normalised


This happened to me, too. I had a lot of nasty side effects when I took Risperdal, but they all went away once I was put on a different medication.

dx: autism spectrum disorder with anxiety


#7 jt07

jt07

    Existing on the very edge of sanity

  • Member
  • Pip
  • 5537 posts

Posted 02 April 2012 - 04:33 PM

To answer your question: yes, it is reversible. I took risperidone and my prolactin increased, but after I stopped it, my prolactin level came back down. Just to let you know, I didn't stop risperidone due to prolactin. I stopped it to try Abilify which is better for my depression.

Dx: Atypical MDD with anxiety, possible ADD, OCD (mostly recovered)
Rx: Citalopram (20 mg), Remeron (45 mg), Abilify (30 mg), Carbamazepine (800 mg), Lamotrigine (200 mg), Ritalin (20 mg AM, 10 mg PM)

 

горький осадок, но сахара не надо


#8 Pamito

Pamito

    Happy on my meds :)

  • Member
  • Pip
  • 311 posts

Posted 02 April 2012 - 05:30 PM

Is prolactin heightening dangerous? Mine is high and I haven't had a period in 18 months. But the med is working. It's not dangerous, is it? My pdoc doesn't care.

DX'd Schizoaffective

 

Taking Seroquel 1000mg, Remeron, and Effexor. 


#9 gizmo

gizmo

    Tomorrow is always fresh, with no mistakes in it.

  • Member
  • Pip
  • 3826 posts

Posted 02 April 2012 - 06:26 PM

Increased prolactin levels are associated with an elevated risk of osteoporosis. Because I personally have a high family history of osteoporosis (mother, her 4 sisters, both grandmothers), I am getting my prolactin level checked again next week because I haven't had a period in 15 months.

ETA: forgot a link: http://www.medscape....rticle/708324_2

Edited by gizmo, 02 April 2012 - 06:26 PM.

Diagnosis: BP I with Psychotic Features, GAD, ADHD, Chronic Migraines, various physical stuff.
Meds Currently On: Depakote 2000 mg, Risperdal 8 mg, Latuda 80 mg, Prozac 60 mg, Vyvanse 70 mg, Propranolol 40 mg BID, Klonopin 2 mg BID PRN
Meds Sort-Of Mental Related: Lipitor 40 mg, Zofran 4 mg PRN, Fioricet PRN, Stadol PRN, Botox received on 8/16/13

I post on an iPhone, so please forgive grammatical errors or strange word inclusions. It's the auto correct!

#10 CookieN

CookieN

    Member

  • Member
  • Pip
  • 754 posts

Posted 02 April 2012 - 10:40 PM

My pdoc didn´t care about my high prolactin, as long as I was mentally stable. On the other hand my endo, was worried because
increased prolactin is linked with osteoporosis. It is also linked with low libido and lack of monthly period.
I would like to know how high is your prolactin????. Mine is high, but I still get my monthly period.

Edited by CookieN, 02 April 2012 - 10:41 PM.


#11 Pamito

Pamito

    Happy on my meds :)

  • Member
  • Pip
  • 311 posts

Posted 02 April 2012 - 11:15 PM

I don't know my prolactin levels, but I am on 100mg Solian, which is a very low dose. I don't have galactorrhea, but I have no periods. I take Calcium supplements to ward off osteoporosis.

DX'd Schizoaffective

 

Taking Seroquel 1000mg, Remeron, and Effexor. 


#12 CookieN

CookieN

    Member

  • Member
  • Pip
  • 754 posts

Posted 02 April 2012 - 11:24 PM

In my case, even though I have high prolactin levels, I cannot do much about it, because I have to take my antipsychotic. However I get my prolactin checked periodically.





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.